Multiple medication use may increase severity of erectile dysfunction

Published on November 15, 2011 at 2:31 AM · No Comments

The use of multiple medications is associated with increased severity of erectile dysfunction, according to a Kaiser Permanente study published online in the British Journal of Urology International.

This study surveyed 37,712 ethnically diverse men from Southern California and found that men taking various medications are likely to have more severe ED. This was part of the California Men's Health Study, a multiethnic cohort of men ages 46 to 69 who are members of Kaiser Permanente in California.

Information about medication use between 2002 and 2003 was obtained from pharmacy records. This study looked at men who were taking more than three medications. Survey responses about ED were used to quantify its presence and severity. Of the men included in this study, 29 percent reported moderate or severe ED. In addition to the number of medications, ED was associated with older age, higher body mass index, diabetes, high cholesterol, hypertension, depression, and being a current or past smoker. After taking these conditions into account, the relationship between multiple medications and ED persisted.

"Clinically, the findings from this study suggest that a crucial step in the evaluation of ED would be to review the current medications the patient is taking and their potential side effects. When appropriate, decreases or changes in the amount or type of medication should be considered," said study lead author Diana C. Londo-o, MD, from the urology department at Kaiser Permanente Los Angeles Medical Center.

Across all age groups, ED was more prevalent as the number of medications increased.

  • Medications.........Number of Men....Moderate ED
  • 0 - 2...............16,126...................15.9%
  • 3 - 5...............10,046...................19.7%
  • 6 - 9...............6,870.....................25.5%
  • _>10................4,670....................30.9%

The most common medications associated with ED include antihypertensives (beta blockers, thiazides, and clonidine) and psychogenic medications such as selective serotonin reuptake inhibitors, tricyclic antidepressants, lithium, monoamine oxidase inhibitors, and any medication which can interfere with testosterone pathways.

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post